Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 79, NWS Columbia, SC

June 24, 2015Lee County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 24, 2015, 7:28 PM EDT for Lee County, Sumter County, South Carolina. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2015, 7:28 PM EDT (23:28 UTC)
Expired
Jun 24, 2015, 8:30 PM EDT
In force
62 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lee County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:35 PM EDTTSTM WND DMG4 W Oswego, SCSC HIGHWAY PATROL REPORTED TREES DOWN ON QUEEN CHAPEL ROAD AND FERRELL ROAD/BREWINGTON ROAD. WIND GUST TO 48 MPH AT THE SUMTER MUNICIPAL AIRPORT.
Jun 24, 7:45 PM EDTTSTM WND DMG1 Se Mulberry, SCSC HIGHWAY PATROL REPORTED TREES DOWN AT OSWEGO HIGHWAY AND PIKE ROAD/HIGHWAY 76

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

828 
WUUS52 KCAE 242328
SVRCAE
SCC061-085-250030-
/O.NEW.KCAE.SV.W.0079.150624T2328Z-150625T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT WED JUN 24 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 830 PM EDT

* AT 728 PM EDT...DOPPLER RADAR INDICATED MULTIPLE SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 
  WINDS IN EXCESS OF 60 MPH. THE STRONGEST STORM WIS LOCATED OVER 
  MULBERRY...OR NEAR SUMTER. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  SUMTER...SOUTH SUMTER...MILLWOOD...MULBERRY...OAKLAND...OSWEGO...
  CANE SAVANNAH...CHERRYVALE...EAST SUMTER...DALZELL...REMBERT AND
  WEDGEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3387 8046 3413 8053 3418 8046 3420 8045
      3424 8040 3392 8018
TIME...MOT...LOC 2328Z 271DEG 4KT 3396 8031 

$$

CJR
1 follow-up statement
182 
WWUS52 KCAE 242348
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
748 PM EDT WED JUN 24 2015

SCC061-242357-
/O.CAN.KCAE.SV.W.0079.000000T0000Z-150625T0030Z/
LEE SC-
748 PM EDT WED JUN 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LEE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3387 8046 3398 8049 3406 8030 3404 8030
      3404 8027 3403 8026 3399 8025 3399 8022
      3392 8018
TIME...MOT...LOC 2347Z 271DEG 4KT 3396 8028 

$$

SCC085-250030-
/O.CON.KCAE.SV.W.0079.000000T0000Z-150625T0030Z/
SUMTER SC-
748 PM EDT WED JUN 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL SUMTER COUNTY...

AT 747 PM EDT...LOCAL LAW ENFORCEMENT REPORTED WIND DAMAGE FROM A 
SEVERE THUNDERSTORM. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 
OVER MULBERRY...OR NEAR SOUTH SUMTER. THIS STORM WAS NEARLY 
STATIONARY.

LOCATIONS IMPACTED INCLUDE...
SUMTER...SOUTH SUMTER...MILLWOOD...MULBERRY...OSWEGO...CANE
SAVANNAH...CHERRYVALE...EAST SUMTER...DALZELL AND WEDGEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3387 8046 3398 8049 3406 8030 3404 8030
      3404 8027 3403 8026 3399 8025 3399 8022
      3392 8018
TIME...MOT...LOC 2347Z 271DEG 4KT 3396 8028 

$$

CJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:16 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 24, 7:16 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
716 PM EDT WED JUN 24 2015

.SYNOPSIS...
AN UPPER-LEVEL RIDGE ACROSS THE SOUTHERN STATES WILL HOLD ABOVE
NORMAL TEMPERATURES ACROSS THE AREA THROUGH THE END OF THE
WORKWEEK. COOLER TEMPERATURES AND INCREASED CHANCES FOR CONVECTION
WILL ARRIVE THIS WEEKEND AS THE AN UPPER-LEVEL TROUGH DEVELOPS
OVER THE EASTERN STATES.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SCATTERED THUNDERSTORMS EARLY THIS EVENING FOCUS ACROSS THE
CENTRAL AND NORTH MIDLANDS NEAR WEAK SURFACE TROUGH. MODERATE TO
STRONG INSTABILITY WITH WEAK SURFACE CONVERGENCE ACROSS THE AREA.
FAVORABLE CAPE IN THE HAIL GROWTH ZONE. THUNDERSTORMS HAVE BEEN
SHOWING STRONG UPDRAFTS AND DEVELOP RAPIDLY...BUT SHORT LIVED.

ANY THUNDERSTORMS THAT DO DEVELOP MAY BE SEVERE.

THE STORMS SHOULD DIMINISH THIS EVENING AS THE BOUNDARY LAYER
COOLS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
PERSISTENCE IS THE WORD FOR THE SHORT TERM AS THE UPPER LEVEL
RIDGE REMAINS OVER THE AREA. EXPECT ANOTHER DAY WITH TEMPERATURES
IN THE UPPER 90S AND SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A MAJOR SHIFT IN THE WEATHER PATTERN IS IN STORE FOR THE LONG
RANGE PERIOD. THE UPPER LEVEL RIDGE THAT HAS KEPT TEMPERATURES IN
THE UPPER 90S SINCE THE MIDDLE OF THE MONTH WILL BE REPLACED BY A
DEEP UPPER TROUGH STARTING LATE FRIDAY. BOTH THE GFS AND THE
ECMWF ARE IN AGREEMENT ON THIS SIGNIFICANT PATTERN SHIFT. HIGH
TEMPERATURES WILL COOL SLIGHTLY INTO THE LOWER/MIDDLE 90S FOR
FRIDAY AND SATURDAY...AND THEN INTO THE UPPER 80S TO AROUND 90
ON SUNDAY AND MONDAY. WITH THE DEVELOPMENT OF THE UPPER TROUGH
AND COOLER TEMPERATURES ALOFT...INSTABILITY WILL BE ENHANCED AND
PRODUCE AN INCREASE IN THE RAIN CHANCES INTO AND THROUGH THE
WEEKEND. POPS WILL BE IN THE 40 TO 50 PERCENT RANGE FOR FRIDAY AND
SATURDAY AND IN THE 30 T0 50 PERCENT RANGE ON SUNDAY. THE
CONVECTION SHOULD MAINLY BE DIURNALLY MODULATED. THE UPPER TROUGH
REMAINS OVER THE AREA THROUGH TUESDAY ALTHOUGH IT IS FORECAST TO
WEAKEN SOMEWHAT.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS ARE EXPECTED OUTSIDE OF SCATTERED AFTERNOON AND
EVENING THUNDERSTORM ACTIVITY. WILL EVALUATE LATEST RADAR TRENDS AND
CONCENTRATE ON THE NEAR TERM FOR TAF DETAILS. EXPECT THUNDERSTORM
ACTIVITY TO DISSIPATE LATER THIS EVENING. WARM TEMPS AND LINGERING
CONVECTIVE DEBRIS CLOUD COVER EXPECTED TO LIMIT FOG THREAT LAET
TONIGHT/EARLY THURSDAY MORNING.

EXTENDED AVIATION OUTLOOK...SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS.
&&

.CLIMATE...
RECORDS FROM TUE JUNE 24TH AND THU JUNE 25TH

AUGUSTA...
JUN 24...103 IN 1914
JUN 25...104 IN 1914

COLUMBIA...
JUN 24...103 IN 1914
JUN 25...103 IN 1952

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Jun 24, 5:14 AM EDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
514 AM EDT WED JUN 24 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
250915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
514 AM EDT WED JUN 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON INTO THE EARLY EVENING. DAMAGING WIND GUSTS WILL BE
THE MAIN THREAT. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 24, 5:32 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT WED JUN 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     3 N GLOVERVILLE         33.57N 81.82W
06/24/2015                   AIKEN              SC   LAW ENFORCEMENT

            AIKEN COUNTY SHERIFF REPORTED POWERLINES
            DOWN ON ASCAUGA LAKE ROAD IN GRANITEVILLE

&&

AWP
Local storm report, Jun 24, 5:52 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
552 PM EDT WED JUN 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             NEW ELLENTON            33.42N 81.69W
06/24/2015  E1.00 INCH       AIKEN              SC   PUBLIC

            QUARTER SIZED HAIL IN NEW ELLENTON.

&&

DCM
Special weather statement, Jun 24, 5:56 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT WED JUN 24 2015

SCZ021-028-242245-
RICHLAND-FAIRFIELD-
556 PM EDT WED JUN 24 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FAIRFIELD AND
NORTHWESTERN RICHLAND COUNTIES...

AT 556 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF WINNSBORO.
THE STORM WAS NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WINNSBORO AND WINNSBORO MILLS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3444 8126 3444 8111 3420 8100 3419 8122
TIME...MOT...LOC 2156Z 000DEG 3KT 3427 8113

CJR
Local storm report, Jun 24, 6:48 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
648 PM EDT WED JUN 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             22 NNW LANCASTER        35.03N 80.87W
06/24/2015  E1.75 INCH       LANCASTER          SC   LAW ENFORCEMENT

            POLICE OFFICER REPORTED GOLF BALL SIZE HAIL
            AND TREES AND POWER LINES DOWN ON HARRISBURG
            RD

&&

DCM
Special weather statement, Jun 24, 6:51 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
651 PM EDT WED JUN 24 2015

SCZ020-021-027-028-242345-
NEWBERRY-LEXINGTON-RICHLAND-FAIRFIELD-
651 PM EDT WED JUN 24 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LEXINGTON...
SOUTHWESTERN FAIRFIELD...NORTHWESTERN RICHLAND AND SOUTHEASTERN
NEWBERRY COUNTIES...

AT 648 PM EDT...STRONG THUNDERSTORMS WILL IMPACT THE CENTRAL
MIDLANDS. THE STRONGEST STORMS ARE CURRENTLY IN SOUTHWESTERN
FAIRFIELD AND EAST OF PROSPERITY. THESE STORMS ARE NEARLY STATIONARY.

WIND GUSTS OF 45 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...IRMO...CHAPIN...LITTLE MOUNTAIN...POMARIA...PEAK AND LAKE
MURRAY OF RICHLAND.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3413 8149 3438 8142 3444 8114 3408 8110
TIME...MOT...LOC 2248Z 314DEG 5KT 3423 8138

CJR
Local storm report, Jun 24, 6:56 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
656 PM EDT WED JUN 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     1 S LEESVILLE           33.90N 81.51W
06/24/2015                   LEXINGTON          SC   LAW ENFORCEMENT

            BATESBURG-LEEESVILLE POLICE REPORTED TREES
            DOWN ON SUSSEX ROAD/LEE STREET

&&

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:27 PM EDTSevere Thunderstorm WarningCAEAiken48 min
Jun 24, 4:33 PM EDTSevere Thunderstorm WarningCAEAiken42 min
Jun 24, 5:08 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell30 min
Jun 24, 5:27 PM EDTSpecial Weather StatementCAEAiken48 min
Jun 24, 5:48 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Saluda42 min
Jun 24, 5:56 PM EDTSpecial Weather StatementCAEFairfield49 min
Jun 24, 6:00 PM EDTSevere Thunderstorm WarningCAENewberry30 min
Jun 24, 6:07 PM EDTSevere Thunderstorm WarningCAELancaster38 min
Jun 24, 6:14 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Saluda61 min
Jun 24, 6:27 PM EDTSevere Thunderstorm WarningCAENewberry48 min
Jun 24, 6:51 PM EDTSpecial Weather StatementCAEFairfield54 min
Jun 24, 7:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland59 min
Jun 24, 7:10 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.